Kentucky, 2020

Damaging Winds and Heavy Rain in Kentucky, April 8 to 9, 2020

April 8 to 9, 2020 · NWS RLX · 5 events in 3 counties and zones

A multi-day event across eastern Kentucky took place from April 7-9 due to multiple rounds of severe weather. Starting on the 7th, a warm front draped across the Ohio Valley was the primary focus for convection to develop that evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A multi-day event across eastern Kentucky took place from April 7-9 due to multiple rounds of severe weather. Starting on the 7th, a warm front draped across the Ohio Valley was the primary focus for convection to develop that evening. A brief lull in storms during the day of the 8th primed the atmosphere once more for severe thunderstorms to arise ahead of a cold front which passed through late that night. During which time, damaging winds from storms resulted in roofs blown off of mobile homes and structures in Carter County. Heavy downpours also inflicted residential streets to be covered by standing water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 8, 10:23 PM EST, 42 minutes earlier.

Area forecast discussion, Apr 8, 10:23 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1123 PM EDT Wed Apr 8 2020

.SYNOPSIS...
A strong cold front crosses overnight. High pressure Friday and
Saturday. Low pressure crosses Sunday/Sunday night, with a cold
front Monday morning. Cooler with weaker systems next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 1120 PM Wednesday...

Tornado Watch 93 issued for all but the northern tier of the
forecast area, the northern extent of where the boundary
indicated by the west-northwest to east-southeast oriented line
of thunderstorms may get before the main line ahead of the cold
front arrives. Surface based CAPE and effective bulk shear
depict this most favored air mass for tornadic development
nicely, as do the upstream warnings.

Added severe weather wording to the forecast where the watch
is until its 08Z expiration overnight.

As of 825 PM Wednesday...

Used mostly the HRRR to time PoPs associated with a cold front
that will push through during the late overnight hours. The
timing for the strongest thunderstorms midnight to 4 AM west to
east, with a gradually weakening trend possible during that
time on loss of CAPE, which may start out over 2 KJ/kg into
southwest portions of the CWA, with elevated CAPE over 3 KJ/kg.
Bulk shear values in the 0-6 km layer are forecast to reach 50
to 60 kts giving rise to strong rotating elevated updrafts, with
large hail and damaging winds possible. The bulk shear will be
longer lived, so the wind threat is likely to outlive the hail
threat.

An isolated tornado cannot be ruled out, especially as 0-1 km
bulk shear increases to 40 kts and the LCL decreases to less
than 1km immediately ahead of the cold front. Downward transfer
of 50 to 60 kts aloft may also lead to a surge of strong wind
gusts immediately behind the front.

As of 620 PM Wednesday...

The severe thunderstorms have weakened and moved south of the
CWA. Therefore, the remainder of SVR Watch 87 has been canceled.

As of 525 PM Wednesday...

Dropped portion of SVR Watch 87 behind southward moving line.
These leaves only SW VA in the Watch.

As of 204 PM Wednesday...

Latest radar mosaic shows a broken line of showers and
thunderstorms have developed across the middle of our county
warning area. Mesoanalysis indicates these storms may be
associated with an outflow boundary from the earlier storms.

Per SPC discussion, a Severe Thunderstorm Watch has been issued
for portions of Northeast Kentucky, Southeast OH and Southwest
Virginia as well as the southern third of West Virginia until 8
PM.

Models indicate convection should wind down this evening with
a brief dry period.

A strong cold front is then expected to push southeast across
the region later tonight with the possibility of additional
strong and possibly severe storms.

The front should be southeast of the area by sunrise on
Thursday with high pressure building in. As a result,
precipitation chances will end from the northwest during the
day. Will keep chance pops in the northern mountains through the
evening hours as cold west-northwest flow prevails. Would not be
too surprised to see some snow across the highest elevations
late.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 220 PM Wednesday...

Additional shortwave will cross the area Thursday night into
Friday, with another round of precipitation, and much colder
air. Light snow showers will be likely, particularly across the
higher terrain, where light accumulations will be possible. In
addition, gusty winds on Friday will make it feel like it's
winter again, with wind chills in the 20s to lower 30s.

High pressure will build in for Friday night into Saturday. With
a clearing sky and calm winds taking hold, widespread frost is
expected for Saturday.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 225 PM Wednesday...

After a brief break in the precipitation, rain, along with
warmer temperatures will return to the area for the start of the
long term period. Good southerly fetch of moisture will create a
good soaking rain for the area, but heaviest amounts look to lie
to the south and east of CWA. System will lift to the northeast
of the CWA at the start of next week, but mild, and somewhat
unsettled weather will continue to linger.

&&

.AVIATION /04Z THURSDAY THROUGH MONDAY/...
As of 825 PM Wednesday...

A front stretched west to east across southern Ohio and central
WV this evening, will move northward, as a warm front, ahead of
showers and thunderstorms, associated with a cold front,
approaching from the west. These showers and thunderstorms may
be quite strong as they cross the area overnight, before
weakening during the early morning hours, as they move through
with the cold front. One last line of showers may move through
after daybreak, before clearing takes place by afternoon, except
northeast portions of WV.

The best chance for the strongest thunderstorms will be HTS,
with decreasing strength to the north and east. The timing for
strong storms is 04Z-08Z from west to east, with diminishing
strength as the storms move east.

Ceilings will lower to MVFR as the thunderstorms move through,
and may even dip briefly to IFR early Thursday morning, before
mixing through and breaking out Thursday. Even in NE WV, CKB
and EKN, where ceilings may persist throughout the day, they
should lift above MVFR early Thursday afternoon.

MVFR visibility is likely in showers and thunderstorms
overnight, with brief IFR visibility in heavier thunderstorms.

Light north surface flow will shift to south as the front moves
north tonight. Strong wind gusts are possible in the
thunderstorms overnight, mainly from the west to northwest.
Gusty west to northwest winds will develop in the wake of the
cold front Thursday, with peak gusts of 20 to 25 kts. Light west
to northwest flow aloft this evening will become light to
moderate south to southwest tonight, and then strong west as
the cold front crosses overnight, and then moderate west first
thing Thursday morning, remaining so for the balance of the day
Thursday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Coverage of storms and associated lower
conditions and wind could vary overnight. Gusty winds Thursday
will fluctuate.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                             THU 04/09/20
UTC 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
EDT 1HRLY       23   00   01   02   03   04   05   06   07   08   09   10
CRW CONSISTENCY  H    H    H    M    M    H    H    M    H    M    H    H
HTS CONSISTENCY  H    H    M    H    M    H    H    M    H    M    M    H
BKW CONSISTENCY  H    H    H    H    M    M    M    M    L    M    H    H
EKN CONSISTENCY  H    H    H    H    M    H    L    M    M    L    M    M
PKB CONSISTENCY  H    H    M    L    H    M    M    M    H    M    M    H
CKB CONSISTENCY  H    H    H    H    M    M    H    H    H    M    H    H

AFTER 06Z FRIDAY...
IFR conditions possible in showers and thunderstorms late
Sunday into Monday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JSH/SL
NEAR TERM...JSH/TRM
SHORT TERM...SL
LONG TERM...SL
AVIATION...TRM
Hazardous weather outlook, Apr 8, 10:13 PM EST, 52 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1113 PM EDT Wed Apr 8 2020

KYZ101>103-105-OHZ075-083>087-VAZ003-004-WVZ005>009-013>019-024>029-
033-034-515>522-100315-
Greenup-Carter-Boyd-Lawrence KY-Athens-Jackson OH-Vinton-Meigs-
Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-
Wood-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Mingo-Logan-
Boone-Clay-Braxton-Gilmer-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-
1113 PM EDT Wed Apr 8 2020

...TORNADO WATCH 93 IN EFFECT UNTIL 4 AM EDT THURSDAY...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A much colder airmass will settle in for the end of the week. A
frost advisory or freeze warning may eventually be needed for Friday
night and early Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-076-WVZ010-011-020-030>032-039-040-100315-
Perry-Morgan-Washington-Pleasants-Tyler-Doddridge-Lewis-Harrison-
Taylor-Upshur-Barbour-
1113 PM EDT Wed Apr 8 2020

This Hazardous Weather Outlook is for portions of east-central
Ohio, and portions of the northern lowlands of West Virginia.

.DAY ONE...Tonight.

General thunderstorms are anticipated overnight with cold frontal
passage overnight. Isolated damaging wind gusts are a possibility.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A much colder airmass will settle in for the end of the week. A
frost advisory or freeze warning may eventually be needed for Friday
night and early Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ523>526-100315-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
1113 PM EDT Wed Apr 8 2020

This Hazardous Weather Outlook is for Randolph and Pocahontas
counties in northeast West Virginia.

.DAY ONE...Tonight.

General thunderstorms are anticipated overnight with cold frontal
passage early Thursday morning. Isolated damaging wind gusts are a
possibility.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A much colder airmass will settle in for the end of the week. A light
coating of snow is expected, even a couple of inches over the highest
terrain, overnight Thursday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

TRM

In the hours before

Local storm report, Apr 8, 5:17 PM EST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
617 PM EDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     TSTM WND DMG     2 WNW ALBANY            39.24N 82.23W
04/08/2020                   ATHENS             OH   DEPT OF HIGHWAYS

            ONE BIG TREE DOWN ON FACTORY ROAD NEAR
            ALBANY.

&&

JZ
Local storm report, Apr 8, 5:27 PM EST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
627 PM EDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     GARY                    37.37N 81.54W
04/08/2020                   MCDOWELL           WV   EMERGENCY MNGR

            SOME TREES ARE DOWN AND BROKEN WITH POWER
            OUTAGES IN THE WELCH, AVONDALE, AND GARY
            COMMUNITIES. ONE HOUSE DAMAGED FROM A TREE
            FALLING ON IT IN GARY.

&&

ABE
Local storm report, Apr 8, 10:31 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1131 PM EDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 PM     HAIL             JACKSON                 39.05N  82.63W
04/08/2020  E1.25 INCH       JACKSON            OH   PUBLIC

            HAIL BIGGER THAN A QUARTER ALONG WITH HEAVY RAIN AND
            FREQUENT LIGHTNING, BUT NOT MUCH WIND. SOUND OF
            HAILSTONES HITTING CAR DIMINISHED DURING CALL.

&&

EVENT NUMBER RLX2000816

TRM
Local storm report, Apr 8, 10:43 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1143 PM EDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 PM     HAIL             3 SW OAK HILL           38.87N  82.61W
04/08/2020  E1.00 INCH       JACKSON            OH   EMERGENCY MNGR

            PEA TO QUARTER SIZE HAIL.

&&

EVENT NUMBER RLX2000817

TRM

The radar

The Cincinnati radar (KILN), 108 km away, was scanning. The volume nearest the first event began at 04:04 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Greenup

When
April 8, 11:05 PM EST
Where
Greenup County, 0.54 mi W of Kings Addition
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.720, -82.960

A tree was blown down across a road in the town of South Shore.

Thunderstorm Wind, Carter

When
April 8, 11:08 PM EST
Where
Carter County, 0.88 mi NE of Limestone
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
38.280, -83.190

A roof was ripped off of a mobile home, out buildings were destroyed, and several trees were blown down due to strong winds associated with a microburst.

Thunderstorm Wind, Carter

When
April 8, 11:20 PM EST
Where
Carter County, 0.69 mi S of Mt Savage
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
38.260, -82.900

A roof of a structure was blown off and numerous trees were blown down near the town of Grayson.

Thunderstorm Wind, Greenup

When
April 8, 11:20 PM EST
Where
Greenup County, 1.28 mi ESE of Flatwoods
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.510, -82.700

A tree was blown down across a road in the town of Russell.

Heavy Rain, Boyd

When
April 9, 12:23 AM EST
Where
Boyd County, 0.88 mi SW of Ashland
Reported by
Public
Coordinates
38.460, -82.640

In the town of Ashland, a residential street was covered in standing water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880034, 880036, 880037, 880038, 880042.